When it comes to direct antidotes for drug toxicity, there are only a handful.
In this episode, I’ll talk about how to dose naloxone (Narcan) including when to give a lot and when to give just a little bit.
Naloxone is a pure opioid antagonist that competes with and displaces opioids at receptor sites. It is useful for reversing respiratory and central nervous system (CNS) depression from opioids. It works within 1 minute and it lasts up to 60 minutes (shorter than most opioids last for). Naloxone also immediately precipitates opioid withdrawal, reversing the analgesic effects of opioids.
Prior to giving naloxone ask this question:
Is the patient’s life in immediate danger due to opioid effects?
If yes – give large doses of naloxone (the benefit of saving their life outweighs the risk of inducing withdrawal).
If no – titrate smaller doses of naloxone slowly (opioids can be slowly reversed to avoid inducing withdrawal).
Let’s review the dosing of naloxone in both life-threatening and non-life-threatening situations:
Naloxone dose in life-threatening situations
The goal of naloxone therapy is to immediately reverse the effect of opioids.
Give an initial dose of naloxone 0.4 mg to 2 mg rapid IV push. A dose of 0.4 mg naloxone should be more than enough to reverse therapeutic doses of opioids such as those given to a hospital inpatient.
Patients with massive overdoses of prescription opioids or heroin may require larger doses so it is reasonable to start with 2 mg naloxone for these patients. Although the IV route is preferred, intraosseous, intramuscular, and subcutaneous routes may also be used.
If the initial naloxone dose is partially effective after 1 minute, give the same dose again.
If the initial naloxone dose is ineffective, give a larger dose of naloxone.
At some point if naloxone is not having an effect, the diagnosis of opioid toxicity must be reconsidered.
If the patient was taking therapeutic doses of opioids and had no response to naloxone after 0.8 mg has been given, other causes of respiratory depression should be considered.
If the patient is thought to have overdosed on opioids and had no response to naloxone after 10 mg has been given, other causes of respiratory depression should be considered.
A few years ago an elderly patient arrived by ambulance to my ED comatose and the family reported the patient had an implanted “pain pump” that was recently refilled. Opioid toxicity was suspected and the patient received a total of 11 mg naloxone with no effect. Supportive care was given and the patient was admitted to the ICU.
It was later discovered the “pain pump” was an intrathecal baclofen pump and there was a 1,000-fold compounding error made when the pump was refilled. This explained why the patient was comatose and unresponsive to naloxone. The bladder of the pump was drained and replaced with saline, supportive care continued, and the patient recovered without sequelae after a few days.
Scheduled re-dosing or continuous infusions may be necessary in patients likely to experience return of respiratory or CNS depression. I’ll cover this later – first let’s talk about:
Naloxone dose in non-life-threatening situations
The goal of naloxone therapy is to reverse the respiratory and CNS depressive effects of opioids while maintaining adequate analgesia.
A common scenario for the rapid response team (check out episode 3 for more on pharmacists on rapid response teams) is to be called to a surgical floor to see a patient who doesn’t respond to voice or touch, is breathing at 6-8 breaths per minute with a pulse, and has an O2 saturation of 90%.
Giving 0.4 mg IV push naloxone will almost certainly reverse the respiratory and CNS effects of opioids in a patient like this. But if they just had a major surgery, the patient is likely to experience excruciating pain – and will have to suffer through the duration of action of naloxone before feeling any relief. Such a situation is easily avoided by gradually giving small doses of naloxone and waiting to see the effect. Here is how I do it:
1. Mix 1 mL of 0.4 mg/mL naloxone with 9 mL normal saline in a syringe for IV administration (0.04 mg/mL = 40 mcg/mL).
2. Administer the dilute naloxone solution IV very slowly (1 or 2 mL (40-80 mcg) over 1 minute). Closely observe the patient’s response.
3. The patient should open their eyes and respond within 1 to 2 minutes. If not, continue the dilute naloxone solution administration 1 or 2 mL over 1 minute to a total of 20 mL (0.8 mg).
Sometimes, it can be challenging to get the staff in the room to agree to a slow reversal plan rather than a quick one. When this happens I emphasize these three points:
1. Because the patient is oxygenating, we have time to reverse them slowly.
2. If the patient is put into withdrawal, we won’t be able to treat their pain until the naloxone wears off.
3. Acute withdrawal can precipitate acute agitation and put the staff at risk of being harmed.
Monitoring after naloxone is given
The duration of naloxone is shorter than the duration of most opioids. Naloxone may wear off within an hour of administration. The patient should be monitored for 2 hours after giving naloxone for recurrent respiratory or CNS depression. Patients who do not experience respiratory or CNS depression within 2 hours of the last dose of naloxone are not likely to require further doses.
Continuous infusion of naloxone
When the opioid effect is expected to be prolonged (massive overdose, methadone, extended release opioid) a continuous infusion of naloxone should be considered. To accomplish this, mix 4 mg naloxone in 100 mL D5W.
The initial infusion rate in mg/hr is 2/3 of the naloxone dose that resulted in reversal of symptoms.
EXAMPLE: Initial bolus dose which reversed symptoms = 0.8 mg; Start infusion at 0.5 mg/hr.
Titrate the infusion to response: Increase by 0.1 to 0.2 mg/hr if respiratory or CNS depression returns.
To wean off the naloxone infusion:
1. Decrease by 0.1 to 0.2 mg/hr every 2 hours.
2. Assess patient for signs/symptoms of respiratory or CNS depression.
3. If decreased respiratory rate or responsiveness is noted, return to the previous rate and attempt to decrease again in 1 to 2 hours.
The titration or weaning period will vary depending on the duration of action of the opioid and the patient’s liver function.
Clinical pearl: The logistics of getting a naloxone infusion started can sometimes be lengthy. Be prepared to give another dose of naloxone if the infusion is not started immediately.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.